These are among the most widely used prescription drugs on the market, but now researchers say that the cholesterol-lowering drugs can cause fatigue and decreased energy upon exertion.
The study, published in Archives of Internal Medicine, was conducted by researchers at the University of California, San Diego, and involved more than 1,000 adults.
According to the researchers, doctors should take these findings in to consideration when prescribing these drugs.
The side effects of statins, particularly their effect on exercise, have gained increasing attention in recent months. Although some patients on statins report fatigue or decreased energy, the occurrence of fatigue-with-exertion or decreased energy in these patients has not been addressed in previous trials.
As a result, Beatrice Golomb, M.D., Ph.D., associate professor of medicine at UC San Diego School of Medicine and her team enrolled more than 1,000 adults from San Diego in order to investigate the occurrence of these side effects. Individuals with cardiovascular disease and diabetes were excluded.
Study participants were randomly assigned to receive either one of two statins at relatively low doses: pravastatin (Pravachol) at 40mg, or simvastatin (Zocor) at 20mg, or placebo.
The researchers chose these satins as they were the most fat-soluble and water-soluble of the statins, at doses expected to produce similar LDL (“bad cholesterol”) reduction. The team state that the LDL reduction would be comparable to that with atorvastatin (Lipitor) at 10mg, or rosuvastatin (Crestor) at 2.5-5mg.
The researchers found that participants who received statins were considerably more likely to rate their energy and fatigue-with-exertion as “much worse”, than those given placebo. According to the researchers, the effect seemed stronger in participants given simvastatin. Simvastatin reduced cholesterol levels significantly.
Golomb explained: “Side effects of statins generally rise with increasing dose, and these doses were modest by current standards. Yet occurrence of this problem was not rare – even at these doses, and particularly in women.”
According to the researchers if, for example, 4 of 10 women on simvastatin reported worsened energy or exertion fatigue; 2 in 10 reported worsening in both, or rated either one as “much worse”; or if 1 in 10 participants rated energy and exertion fatigue as “much worse.”
Golomb said: “Energy is central to quality of life. It also predicts interest in activity. Exertion fatigue not only predicts actual participation in exercise, but both lower energy and greater exertion fatigue may signal triggering of mechanisms by which statins may adversely affect cell health.”
The researchers note that findings from this study should be taken into consideration by doctors in risk-benefit determinations for statins, particularly for women, people aged 70-75(even if heart disease is present), and most patients without cardiovascular disease.